MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-35
Medical Device Problem Codes Unintended Ejection (1234); Structural Problem (2506); Activation, Positioning or Separation Problem (2906); Material Deformation (2976); Unintended Movement (3026); Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/10/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a procedure involving a pipeline embolization device, several complications occurred.The patient experienced a carotid dissection and an ischemic stroke, with the dissection located in the left internal carotid artery (lica).A coronary stent was initially used for radial force but was damaged (mangled) when attempting to reaccess the vessel distally.The device reportedly came off the delivery wire prematurely, leading to the placement of an additional pipeline.Migration of the device proximally was noted, necessitating the placement of another device for better coverage.Both pipelines were confirmed to be patent.The procedure was performed for a cervical carotid dissection, which was an off-label use of the device.The angiographic result post-procedure indicated that an additional pipeline was placed for better coverage.
 
Additional Manufacturer Narrative
H3: product analysis as found condition: the pushwire was returned inside the inner pouch, outer carton, biohazard bag and shipping box.There was no braid returned with the pushwire.Visual inspection/damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The braid appeared to be detached from the pushwire.No bend was found on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker, or proximal bumper.No other anomalies were observed.Conclusion: based on the returned device, the customer complaint was confirmed, as the pushwire was returned without the braid.However, the cause could not be determined.Possible causes include resistance during delivery, over-manipulation, pushwire was torqued/pulled back during insertion or advancing braid inside microcatheter, and/or resheathing device more than 2 times.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3.Product analysis: ¿ equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5) ¿ as found condition: the pushwire was returned inside the inner pouch, outer carton, biohazard bag and shipping box.There was no braid returned with the pushwire.¿ visual inspection/damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The braid appeared to be detached from the pushwire.No bend was found on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker, or proximal bumper.No other anomalies were observed.¿ conclusion: based on the returned device, the customer complaint was confirmed, as the pushwire was returned without the braid.However, the cause could not be determined.Possible causes include resistance during delivery, over-manipulation, pushwire was torqued/pulled back during insertion or advancing braid inside microcatheter, and/or resheathing device more than 2 times.B5.Updated with additional information received.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported clarification of the event.After dissection was observed by the surgeon, it was decided to place a rigid coronary stent.Re-access of the coronary stent causes the coronary stent to become mangled beyond repair.The decision was then made to try to reconstruct the vessel as well as possible using pipeline flex.During delivery, the first pipeline flex deployed prematurely and foreshortened within the damaged original coronary stent so the second pipeline was implanted with no issue and both implanted pipelines were patent by the end of the procedure.The damage to the pipeline was due to snagging and other interference from the damaged coronary stent and it was considered likely the coronary stent also played a role in the premature deployment of the first pipeline.The pipeline foreshortening or migration was also considered to be due to difficult apposition because of the presence of the damaged coronary stent.At the end of the procedure, two pipeline flex devices were ultimately implanted at the intended treatment location and both were patent with no apparent damage.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21092228
Report Number2029214-2025-00055
Device Sequence Number8657043
Product Code OUT
UDI-Device Identifier00763000284756
UDI-Public00763000284756
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2026
Device Model NumberPED2-500-35
Device Catalogue NumberPED2-500-35
Device Lot NumberB598559
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2024
Supplement Date Received by Manufacturer02/27/2025
03/26/2025
Initial Report FDA Received Date01/07/2025
Supplement Report FDA Received Date03/18/2025
04/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexMale